Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Heartburn, blurred vision, teeth softening and loss of fillings, skin rash and dryness, memory loss, shortness of breadth, chest pain, sinus infection, hypoglycemia. Taken antacid. Done blood and urine test. Aluminium toxicity?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
Hello, my name is XXXXXXX XXXXXXX

From the end of 2004 - May of 2011 I use an antacid daily a week on a week off according to the directions. In the end of 2004 until XXXXXXX 2007 I drank very heavily. I used the antacid to kill the heartburn. But after I stopped drinking all together in noticed the heartburn got worst, so I kept using the antacid. I went to see a Gastroenterologist Doctor who did scopes from both ends and who put me me on Nexium, Aciphex, etc. with no relief. During this time between 2006 - 2010 I noticed sensitivity to light and my teeth got very soft started losing fillings. I would get rashes, and dry skin no matter how much I used moisturizer. There were memory losses, confusion and poor judgment. I could not lose weight. Chronic daily anxiety with panic attacks, shortness of breath and chest pains that mimicked heart attack symptoms. Blurred vision, and I was prone to constant sinus infections. I also grew a tolerance to caffeine (it would create heart palpitations). I would also find for no apparent reason to have low blood sugars from time to time 1 hour after eating a huge meal, not all the time but maybe 3 time per month.

In May of 2011 I was reading the bottle of antacid and noticed the primary ingredient was aluminum hydroxide. So I went to my primary doctor who suggested a blood test and urine. My blood aluminum serum showed 13 and 7 or less is acceptable. Urine was shown to be in normal range. So I started pushing Magnesium Citrate and 5000 mg. Vitamin C. The question is, is it likely that the aluminum hydroxide was the cause of most of these issues? Since stopping the use of the antacid all physical issues have subsided or deceased to an acceptable level. The anxiety has dropped off about 80% and I now have a life again. Short term memory is very good, mid-term (3mos-7yrs) still not so good with some lapses in time altogether. Long term 7yrs and longer is good for my age of 49. Mid - July 2011 blood test show the aluminum serum level to be 4. I am now also able to lose weight at will again and drink caffeinated coffee with no heart palpitations or shakiness. Was aluminum toxicity or constant aluminum poisoning the most likely cause of the majority if not all the symptoms listed above?

Posted Tue, 17 Apr 2012 in Medicines and Side Effects
Answered by Dr. Sujeet N Charugulla 17 hours later

Thank you very much for a really detailed query that I would be really happy to answer the particular question of the issue of Aluminium toxicity and its relation with your symptoms.

For that record, let me list out your symptoms -
1. Eye - Light sensitivity, blurred vision.
2. Teeth - soft and loosing fillings.
3. Skin - rash, dryness.
4. Brain - memory loss - mid-term loss continuing, confusion, poor judgement, anxiety, panic attacks.
5. Chest - Dyspnoea, chest pain.
6. Sinus infections.
7. Caffeine tolerance.
8. Hypoglycemia - mild/intermittent.
9. Weight stagnation.

First of all, I do not know the exact antacid brand, you have been taking, but I can assume that Aluminium hydroxide and Magnesium carbonate are 2 most consistent ingredients of most brands.

The modest accumulations of Al3+ and Mg2+ ions liberated from the antacid do not pose a problem; with renal insufficiency or prolonged duration (6 years in your case), however, absorbed Al3+ can contribute to osteoporosis, encephalopathy, and proximal myopathy.

Osteoporosis - loss of Ca2+ : that must have contributed to your teeth issues.
Hypocalcemia does also explain your blurred vision, skin issues and decreased immunity (leading to sinus infections) partly.

Encephalopathy : the myriad of your cerebral symptoms.

Proximal muscle myopathy : Should have been causing your breathing problems and your subsequent chest pain due to lack of good oxygenation.

Aluminium toxicity was certain due to the serum levels as you have written. And is the number one contributor to your symptoms.

Now, to answer further - (the other symptoms) I am suspecting that your confusion problems have been multiplied by your regular usage of Restrol, which is Temazepam, a benzodiazepine like drug which is quite safe drug but has the tendency to accumulate in the body if taken for prolonged periods causing the brain effects like you have experienced.

Caffeine tolerance is also explained as a side effect of restrol.

Weight stagnation and hypoglycemia have no reported relation directly with Aluminium toxicity. So those metabolic disturbances are likely to be indirectly caused.

I do not see any other drug interactions that might have contributed to your symptoms with flexoril (cyclobenzaprine) used to relieve your muscle issues,
nexium (esomeprazole) and aciphex (rabeprazole) both very potent acid inhibiting drugs with few side effects in short periods.

The good news though is these effects were reversible.

Hence, antacids are not advisable to be taken for prolonged periods for the effects you have gone through. I am sure you have realized this now.

I would advise hence, you keep off any over the counter medications for your acid condition of the stomach and only take aciphex as advised by the specialist.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Dr Sujeet N Charugulla
Above answer was peer-reviewed by
Follow-up: Heartburn, blurred vision, teeth softening and loss of fillings, skin rash and dryness, memory loss, shortness of breadth, chest pain, sinus infection, hypoglycemia. Taken antacid. Done blood and urine test. Aluminium toxicity? 47 minutes later
The strange thing is, is that since I stopped using the antacid I not longer have stomach issues. I not longer need aciphex or nexium. I have heard only that the weight and hypoglycemia may have been as a result of the aluminum accumulating in the liver ? The only other question I have is it is unclear from your answer if the aluminum was the primary cause of the memory loss, confusion, anxiety, etc and the restrol was contributing factor. Or are you saying the restrol was the primary cause of the problem ?
Answered by Dr. Sujeet N Charugulla 17 minutes later
Hello again,

Thank you for the follow up.

I shall attempt to clear your present queries now.

I am afraid not, Aluminium toxicity is a well documented condition since long and has even earned the name "antacid abuse" in literature. And you can refer to published medical studies that have reported the plethora of symptoms related to excess aluminium in the body.

Regarding the primary cause of your higher mental functions - I have to add another possibility of alcohol induced Wernicke's encephalopathy, in your situation. So, that's 3 factors to the list.

It would be difficult to tell you the exact proportion each of these 3 factors (aluminium + restrol + alcohol) have caused your memory loss, confusion and anxiety etc.

But, certainly restrol would not have caused your memory loss or anxiety. Confusion though is a well reported side effect. So, is definitely not the primary.

That leaves 2 - alcohol and aluminium which have majorly contributed to your encephalopathy.

Hope this answers your query.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor